Alabama, 2010

Damaging Wind in Alabama, November 16, 2010

November 16, 2010 · NWS HUN · 1 event in 1 county or zone

A quasi-linear convective system produced gusty winds during the late morning of the 16th. A heavy shower within the line knocked a large tree down onto a county road in DeKalb County near the town of Mentone.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A quasi-linear convective system produced gusty winds during the late morning of the 16th. A heavy shower within the line knocked a large tree down onto a county road in DeKalb County near the town of Mentone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Nov 15, 11:40 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Nov 15, 11:40 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1140 PM CST MON NOV 15 2010

.UPDATE...
06Z AVIATION FORECAST.

&&

.AVIATION...
OVERCAST SKIES...WITH MVFR OR LOWER CEILINGS SHOULD CONTINUE THIS
FORECAST PERIOD...AS A DEVELOPING SURFACE LOW MOVES OVER THE AREA ON
TUE. ADDITIONAL SHOWER ACTIVITY...ALONG WITH A FEW THUNDERSTORMS ARE
EXPECTED TO AFFECT KMSL AROUND 09Z...REACHING KHSV AROUND 12Z. MVFR
VISIBILITIES WILL CONTINUE...WITH REDUCTIONS WITH THE HEAVIER SHOWER
ACTIVITY. SOME VERTICAL WIND SHEAR...JUST BELOW ISSUANCE CRITERIA...
WILL OCCUR FROM BEFORE DAYBREAK THROUGH THE LATE MORNING. THE SHOWER
ACTIVITY SHOULD END DURING TUE EVENING AS THE SYSTEM EXITS TO THE
EAST.

&&

.DISCUSSION...  /ISSUED 926 PM CST MON NOV 15 2010/
FOR MOST SPOTS WEST OF THE INTERSTATE 65 CORRIDOR...A TEMPORARY
BREAK IN THE SHOWER ACTIVITY CONTINUED...AS A SPEED MAX EXITED TO
THE NE. HOWEVER...ANOTHER SPEED MAX AND REGION OF MAXIMIZED LIFT IS
PROGGED TO AFFECT THE VALLEY DURING THE LATE OVERNIGHT. IN A RATHER
COMPLEX PATTERN ACROSS THE LOWER 48 THIS EVENING...AN UPPER LOW OVER
THE RED RIVER VALLEY OF OK/TX WAS SLOWLY MOVING EAST...PUSHED BY
ANOTHER JET MAX MOVING TO THE SE FROM THE PACIFIC-NW. INCREASING
UPWARD MOTION ASSOCIATED WITH THIS SYSTEM...AND LOW PRESSURE FORMING
OVER TX/LA WAS CAUSING CONVECTION FROM SE OKLAHOMA...FAR EASTERN
TEXAS AND LOUISIANA.

FOR THE REST OF TONIGHT...THE BEST CHANCES FOR SHOWERS SHOULD
CONTINUE FOR LOCATIONS EAST OF THE I-65 CORRIDOR...WHERE OROGRAPHIC
LIFT AND BETTER MOISTURE CONVERGENCE FOR THE MOST PART WILL
CONTINUE. ADDITIONAL SHOWER ACTIVITY (NOW MOVING ACROSS MISSISSIPPI
WEST OF I-55) WILL REACH OUR WESTERN AREAS DURING THE OVERNIGHT.
TIMING PER NEW RUC AND NAM HAS SHOWER ACTIVITY RESTARTING AROUND 3
AM OVER NW ALABAMA... THEN RAPIDLY FILLING IN ACROSS THE REMAINDER
OF THE AREA (COURTESY OF STRONG UPGLIDE FROM 290-300K). THIS UPWARD
MOTION...ALONG WITH DECENT SRH VALUES GREATER THAN 200 M/S DOES
SUPPORT ISOLATED CONVECTION. DESPITE IT BEING NIGHTTIME...STRONG
ENOUGH DYNAMICS SHOULD SURVIVE THE TRIP TO THIS REGION. NEW 00Z NAM
BUFFER SOUNDINGS HAVE COME AROUND TO THE 18Z GFS...SHOWING POSITIVE
CAPES AND SLIGHTLY NEGATIVE LIFTED INDEXES BEGINNING AROUND 3 AM.
STORM COVERAGE SHOULD REMAIN ISOLATED AT BEST...WITH THE PRIMARY
RISK BRIEF GUSTY WINDS.

ON-GOING FORECASTS HAVE THE BIG PICTURE COVERED WELL. HAVE MADE
MINOR ADJUSTMENTS...THE MAJOR ONE BEING INCLUDING FAR NW ALABAMA IN
CATEGORICAL POPS FOR THE 06-12Z PERIOD. UPDATES ARE FORTHCOMING
SHORTLY.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

RSB
Hazardous weather outlook, Nov 15, 9:42 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
942 PM CST MON NOV 15 2010

ALZ001>010-016-TNZ076-096-097-161130-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
942 PM CST MON NOV 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A FEW EMBEDDED THUNDERSTORMS ARE POSSIBLE LATE TONIGHT...AS AN AREA
OF CONVECTION NEARS THE TENNESSEE VALLEY. THE PRIMARY RISKS ARE
BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY...HOWEVER NO SEVERE
WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

RSB

The radar

The Northeast Alabama radar (KHTX), 62 km away, was scanning. The volume nearest the first event began at 07:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dekalb

When
November 16, 1:42 AM CST to 1:47 AM CST
Where
Dekalb County, 0.9 mi NW of River Park
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.510, -85.630

A tree was blown down onto Highway 117 near Mentone.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267943.